Alert archive / Kansas / Frost Advisories in 2018

Frost Advisory 3, NWS Topeka, KS

October 10, 20186 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 10, 2018, 3:54 AM CDT for 6 counties in Kansas. It took effect at Oct 11, 2018, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2018, 3:54 AM CDT (08:54 UTC)
In effect from
Oct 11, 2018, 4:00 AM CDT
Expired
Oct 11, 2018, 9:00 AM CDT
In force
5 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Marshall County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS73 KTOP 100854
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
354 AM CDT Wed Oct 10 2018

KSZ008>010-020-021-034-102100-
/O.NEW.KTOP.FR.Y.0003.181011T0900Z-181011T1400Z/
Republic-Washington-Marshall-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Concordia, 
Clay Center, Minneapolis, and Bennington
354 AM CDT Wed Oct 10 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY...

The National Weather Service in Topeka has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM CDT Thursday. 

* TEMPERATURE...Low temperatures will be in the lower to middle
  30s.

* IMPACTS...The combination of light winds, clear skies, and cold 
  temperatures will allow frost to form, with the most widespread 
  frost expected in locations protected from northwest winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
767 
WWUS73 KTOP 102031 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Topeka KS
331 PM CDT Wed Oct 10 2018

KSZ008>010-020-021-034-110445-
/O.CON.KTOP.FR.Y.0003.181011T0900Z-181011T1400Z/
Republic-Washington-Marshall-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Concordia, 
Clay Center, Minneapolis, and Bennington
331 PM CDT Wed Oct 10 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
THURSDAY...

* TEMPERATURE...Low temperatures will be in the lower to middle
  30s.  

* IMPACTS...The combination of light winds, clear skies, and 
  cold temperatures will allow frost to form, with the most 
  widespread frost expected in locations protected from 
  northwest winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
997 
WWUS73 KTOP 110819
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
319 AM CDT Thu Oct 11 2018

KSZ008>010-020-021-034-111400-
/O.CON.KTOP.FR.Y.0003.181011T0900Z-181011T1400Z/
Republic-Washington-Marshall-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Concordia, 
Clay Center, Minneapolis, and Bennington
319 AM CDT Thu Oct 11 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Low temperatures will be in the lower to middle 
  30s. 

* IMPACTS...The combination of light winds, clear skies, and 
  cold temperatures will allow frost to form, with the most 
  widespread frost expected in locations protected from 
  northwest winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
185 
WWUS73 KTOP 111356
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
856 AM CDT Thu Oct 11 2018

KSZ008>010-020-021-034-111500-
/O.EXP.KTOP.FR.Y.0003.000000T0000Z-181011T1400Z/
Republic-Washington-Marshall-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Concordia, 
Clay Center, Minneapolis, and Bennington
856 AM CDT Thu Oct 11 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures will gradually warm through the morning. So the frost
advisory will be allowed to expire. 

$$

Wolters

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 9, 11:52 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Oct 9, 11:52 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1152 PM CDT Tue Oct 9 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 348 PM CDT Tue Oct 9 2018

Currently, upper trough is advancing east with strong ascent
associated with lead shortwave lifting through east central KS into
northwestern MO.  A portion of the main trough is becoming
negatively tilted with vort max rotating into eastern TX. Meanwhile,
upper trough axis is sweeping through the Desert Southwest and
expected to continue lifting through the forecast area by the
overnight period tonight.  At the surface, low pressure is advancing
northeast and pre-frontal trough and associated convection is moving
out of east central areas.  Deformation zone precip shield should
provide the last bit of precipitation over the area this evening.
Severe weather threat was short lived today and should be on the
decrease over eastern areas.  Flood potential will also be greatly
decreasing over the next several hours as the dry slot works into
the area.  However, several rivers will continue to remain minor to
moderate flooding mainly into Wednesday and Thursday time frame.

As the cold front continue to push through the area tonight, colder
air will gradually filter into the area with a drying trend in
place.  Will keep low stratus into at least the morning tomorrow.
With more cloud cover near the KS/NE border, have kept temperatures
down into the upper 40s with only 50s south of I-70 with possibly
some peeks of sunshine finally into the afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 348 PM CDT Tue Oct 9 2018

Into the Thursday morning time frame, colder air will have advanced
further into the area.  Under mostly clear skies, expect
temperatures to drop to the low to mid 30s.  Expectation is that
some areas will see frost potential especially over north central
areas and along the Hwy 36 corridor.

Thursday should remain dry.  Friday will see the next shot of
moisture work over the area early in the day as an upper wave
amplifies and digs into the region.  Mid level frontogenetical
response should lead to enough ascent to overspread the area with
showers.  Uncertain in chances for thunder at this time, but
instability looks rather limited.  Therefore, have only gone with
showers at this time.  Into the weekend, tropical influences from
the Pacific system will potential work into the area.  Indications
continue to be that the phasing with the upper pattern will take the
track of this system more on the southern fringes of the area.  So,
it is possible that the precipitation forecast for this time may be
on the higher end.

Overall, temps for the period will be cooler than normal and
potential for some flurries by early next week may work into the
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1150 PM CDT Tue Oct 9 2018

The surface front has moved through KMHK and should move through
KTOP and KFOE by 9Z WED. Behind the front expect IFR/low MVFR
stratus ceilings through 12-14Z WED. Expect VFR conditions after
14Z at all terminals.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Gargan
Hazardous weather outlook, Oct 9, 4:29 PM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
429 PM CDT Tue Oct 9 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-102130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
429 PM CDT Tue Oct 9 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

There will be a slight chance for thunderstorms tonight. Additional flooding
of rivers and creeks is anticipated, and elevated river levels
will persist through the end of the week at some locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost is possible for much of the area late Wednesday night into
early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:35 PM CDTRiver Flood WarningTOPWabaunsee2 hr
Oct 10, 9:01 AM CDTRiver Flood WarningTOPCloud56 hr

Nearby

Frost Advisories in Kansas, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.